Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Statins as a Potential Risk Factor for Autoimmune Diseases: A Case Report and Review

John, Santhosh G. MD; Thorn, Jennifer MD; Sobonya, Richard MD

doi: 10.1097/MJT.0b013e31828e5bfb
Case Report
Buy

Association of statins with autoimmune disorders is rarely reported. We report a case of an apparently healthy 76-year-old woman who was on long-term statin therapy presenting with severe rhabdomyolysis, autoimmune hepatitis, and positive lupus antibodies. Patient presented with complaints of worsening fatigue, leg cramps, and progressive weakening of lower extremities over 3 weeks. The patient was on simvastatin daily for several years. Clinical examination on admission included muscle tenderness, lower extremity edema, and ascites. Her laboratory values on admission showed elevated creatine kinase and transaminases. Immunologic workup revealed positive ANA, anti-dsDNA and anti-SSA antibodies. F-actin antibody was also positive at high titer. Magnetic resonance imaging of the lower extremities showed findings consistent with myositis. Patient underwent biopsy of the thigh muscles, which showed inflammatory myositis. Liver biopsy was characteristic of autoimmune hepatitis. Patient responded well to immunosuppressive therapy with azathioprine and prednisone. Although statins are generally considered safe, recent data from long-term follow-up on patients who are on statins for long duration suggest that prolonged exposure to statins may trigger autoimmune reactions. The exact mechanism of statin-induced autoimmune reaction is unclear. Statins, as proapoptotic agents, release nuclear antigen into the circulation and may induce the production of pathogenic autoantibodies. The role of statins in inducing an endoplasmic reticular stress response with associated upregulation of major histocompatibility complex-1 expression and antigen presentation by muscle fibers has also been reported. Systemic immunosuppressive therapy has proven to be effective in many reported cases.

Departments of 1Medicine and

2Pathology, University of Arizona, Tucson, AZ.

Address for correspondence: Assistant Professor, Department of Medicine, University of Arizona, 1501 N Campbell Avenue, Tucson, AZ 85724. E-mail: jgheevarghese@deptofmed.arizona.edu

The authors have no funding or conflicts of interest to declare.

Copyright © 2014 Wolters Kluwer Health, Inc. All rights reserved.